Submit Manuscript    >>    Login | Register

Contrast induced thyrotoxicosis in a patient with new onset atrial fibrillation: a case report and review


The development of thyrotoxicosis following the administration of iodinated contrast is a rare occurrence. The effect, referred to as the Jod-Basedow effect, is often observed in patients with underlying thyroid disease who develop thyrotoxicosis subsequent to the exposure of exogenous iodide. An example of an iatrogenic cause for this event may be seen when a large iodide load is given intravenously for studies or procedures. Thyrotoxicosis can also lead to cardiac arrhythmias including atrial fibrillation. This is a case presentation of a 74 year old female who developed thyrotoxicosis as well as new onset atrial fibrillation approximately one week after receiving iodinated contrast dye for a diagnostic CT of the abdomen. We further review the prior published literature in regard to atrial fibrillation and thyrotoxicosis.

Credits: Jeffrey Adler, MD; Dustin J. Colegrove, DO, MBA



Biosense Webster
event date
Introduction to AFib
Ablation Specialist

View Ablation Specialists